Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 99, NWS Wichita, KS

May 25, 2025Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2025, 12:41 AM CDT for Harper County, Sumner County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2025, 12:41 AM CDT (05:41 UTC)
Expired
May 25, 2025, 1:15 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:04 AM CDT, 37 minutes earlier. Its key messages:

  • Strong to severe storms possible this afternoon and overnight
  • Excessive rainfall expected tonight and Sunday night
  • On and off showers and storms remain possible through the late work week
Area forecast discussion, May 25, 12:04 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1204 AM CDT Sun May 25 2025

.KEY MESSAGES...

- Strong to severe storms possible this afternoon and overnight

- Excessive rainfall expected tonight and Sunday night

- On and off showers and storms remain possible through the late
  work week

&&

.DISCUSSION...
Issued at 332 PM CDT Sat May 24 2025

Currently at 11:30am, there is a trough over the Northern
Rockies with the base of the trough over southern California.
Over the Great Plains, there is ridging with multiple embedded
shortwave ripples, keeping westerly flow aloft in our forecast
area. At the surface, there is a low in the Texas Panhandle with
a remnant convective boundary going through south-central
Kansas and a warm front extending from the sfc low to south-
central Oklahoma. There is an unstable air mass extending east
of the surface dryline and south of the remnant boundary.

This afternoon, a more humid air mass will progress farther north,
increasing instability in southern Kansas. Due to weak lift, it
still remains uncertain if thunderstorms will be able to develop. If
a storm does develop, strong to severe storms are possible with
ample deep layer shear, veering surface winds and decent mid-lvl
lapse rates. Large hail is the main threat but with surface-based
convection, and low-level veering of the winds, a few tornadoes
cannot be ruled out.

Tonight into Sunday morning, another upper/mid-lvl ripple will pass
over the area. This coupled with an increasing LLJ, will supply
synoptic lift over the forecast area. The environment will still be
favorable for strong to severe storms with 1500 J/kg MUCAPE and deep-
layer shear. With a low-lvl WAA axis expected to remain in place in
south-central Kansas, and the nose of the LLJ in southeast Kansas,
training storms are likely to develop. Additionally, with PWATS
greater than 1.5", which is well-above average for late May.
Therefore, the main threats for the overnight period are excessive
rainfall and large hail.

Going into Sunday, the upper ridge will continue to move eastward,
and the upper-level trough in southern California is expected to
traverse into the Central Great Basin/Desert Southwest, returning
southwesterly flow aloft to our area. With the surface low expected
to remain in the Texas Panhandle, a boundary remains in southern
Kansas along with an axis of low-level convergence. It remains
uncertain whether the environment will be able to recover for storms
to develop Sunday afternoon. However, as the axis of convergence and
instability increases Sunday night, showers and storms are expected
to become more widespread.

On Monday, the upper trough is expected to lift towards the New
Mexico-Colorado border with the surface low in central Oklahoma.
This keeps the axis of low-level convergence in Kansas, and supplies
lift for more showers and storms Monday afternoon to Monday night.
Severe storms could be possible in southern Kansas where MUCAPE is
up to 1000-1500 J/kg. This combined with favorable wind shear poses
large hail as the main impact. PWAT values are expected to be
between 1-1.5" with the largest totals generally in southeast
Kansas. With above average PWATS, excessive rainfall and flooding
are possible.

Continuing into Tuesday, the upper trough lifts and slows becoming
an upper-low over the Northern Plains, making flow aloft
northwesterly/westerly. This pattern is likely to remain in place
until Friday when ridging starts to build into the Great Plains,
leading to on and off rain chances through the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1202 AM CDT Sun May 25 2025

SHOWERS AND THUNDERSTORMS:

Thinking thunderstorm coverage will increase overnight and
persist into Sunday morning across the region, as deep
warm/moist advection continues to strengthen, and thunderstorms
move east-southeast off the High Plains of eastern Colorado and
western Kansas. Scattered to numerous coverage is expected,
with this activity gradually ending from west to east later
tonight through early to mid-morning Sunday. Ample elevated
instability and decent effective deep layer shear will support
large hail and damaging winds with the strongest activity, along
with areas of heavy rainfall. Only went with PROB30 groups for
now, but could see going with TEMPO or PREVAILING TSRA with
later issuances.

LOW CLOUDS:

Persistent east-northeast upslope flow, low-level cold
advection increasing from the north-northeast, and increasing
low-level moist advection should support increasing potential
for low MVFR and possibly IFR overnight into Sunday. Only went
low MVFR for now, but could see going prevailing IFR with later
TAF issuances.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ068-069-072-083-
093>096-098>100.

&&

DISCUSSION...GC/WI
AVIATION...ADK
Hazardous weather outlook, May 24, 4:00 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Sat May 24 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Sat May 24 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening into the
overnight hours across south-central to southeast Kansas with the
primary hazard being large hail. In addition, the prolonged period
of showers and thunderstorms could bring heavy rainfall to the
region and lead to flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms are possible on Sunday and Monday with
the primary threats being large hail and excessive rainfall.
Excessive rainfall is expected to continue through Tuesday morning,
especially across south-central to southeastern Kansas. Please
refer to the Flood Watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 25, 12:26 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1226 AM CDT Sun May 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     Hail             Anthony                 37.15N 98.03W
05/25/2025  E1.00 Inch       Harper             KS   Public

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:53 PM CDTSevere Thunderstorm WarningICTHarper, Sumner52 min
May 25, 1:24 AM CDTSevere Thunderstorm WarningICTChautauqua38 min
May 25, 2:26 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick29 min
May 25, 2:41 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson26 min
May 25, 3:03 AM CDTSevere Thunderstorm WarningICTElk, Greenwood16 min
May 25, 5:38 AM CDTAreal Flood WarningICTKingman, Reno, Sedgwick4 hr
May 25, 5:39 AM CDTAreal Flood WarningICTCowley4 hr
May 25, 5:47 AM CDTSevere Thunderstorm WarningICTBarton58 min
May 25, 6:14 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno76 min
May 25, 9:24 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, Harvey, McPherson, Marion4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.